Sudden increase in Louisville overdoses sparks plea from city leaders for life-saving action
There has been a sudden and alarming increase in heroin overdoses this month in Louisville and city leaders have an urgent message for addicts and their loved ones.
LOUISVILLE, Ky. (WDRB) -- There has been a sudden and alarming increase in heroin overdoses this month in Louisville and city leaders have an urgent message for addicts and their loved ones.
Health officials and police met Monday afternoon to hold a press conference on recent heroin overdoses in the city. They say it is being mixed with other drugs, making it more potent and deadly.
"Injecting drugs into your system has dangerous, if not deadly consequences, but based on what we're seeing just this month alone, the problem just got a whole lot worse," said LMPD Chief Steve Conrad and health officials.
Heroin in Louisville is being laced with fentanyl and gabapentin, two drugs that make heroin even more dangerous.
"Other parts of the country have seen these dangerous mixture of drugs and they've come to Louisville. And recently I can say in the last three days, we have had eight drug overdoses," said Jefferson County Coroner Dr. Barbara Weakley-Jones.
LMPD had to administer naloxone to reverse drug overdoses 43 times in the first 12 days of March, compared to 26 times for the entire month of February, and only seven times in January.
"Family members and friends of drug users should let their loved ones know of this increased danger we are now seeing in Louisville," said Dr. Sarah Moyer, Metro Interim Public Health Director.
If you are an addict -- or know an addict -- health officials urge you to get a life-saving naloxone kit and training.
"We want to make sure that everybody that has a problem with an opiate, everyone who has addiction in their family has a naloxone kit," said Russ Read with the Kentucky Harm Coalition.
Naloxone reverses the effects of a heroin overdose, but police say lately, they have had to use extra doses to have an effect on users.
"When that (naloxone) wears off in 30, 60, even 90 minutes, that person could go back into an overdose, that's why it's so very important that they go to the hospital," Read warned.
Free naloxone kits will be available at the Health Department on East Gray street Tuesday afternoon, with training offered from 1-3 p.m.
For additional information about naloxone kits and training opportunities, click here.
Copyright 2016 WDRB News. All rights reserved.